Michigan, 2011

Lightning Strike in Michigan, July 23, 2011

July 23, 2011 · NWS APX · 1 event in 1 county or zone

Thunderstorms developed over North Central and Northeast Lower Michigan, thanks to a humid and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed over North Central and Northeast Lower Michigan, thanks to a humid and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 23, 12:37 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 23, 12:37 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
137 PM EDT SAT JUL 23 2011

.SYNOPSIS.../ISSUED AT 410 AM/

HIGH PRESSURE NOSING INTO LAKE SUPERIOR FROM HUDSON BAY WILL DRIVE A
WEAK COLD FRONT THROUGH NORTHERN MICHIGAN TODAY...SERVING AS THE
FOCUS FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...PRIMARILY
SOUTH OF M-32. THAT FRONT WILL SLOW TO A CRAWL OVER SOUTHERN LOWER
MICHIGAN LATER TONIGHT...WITH LOW PRESSURE TRACKING EAST ALONG THE
BOUNDARY BRINGING BETTER CHANCES FOR SOME NEEDED RAIN ON SUNDAY.
HIGH PRESSURE WILL MAKE A RETURN APPEARANCE INTO THE EARLY WORK WEEK
PERIOD...FEATURING DRY WEATHER ALONG WITH MORE SEASONABLE AND LESS
HUMID CONDITIONS.

DL

&&

.SHORT TERM.../ISSUED AT 1145 AM/...THIS AFTERNOON

12Z SURFACE ANALYSIS SHOWS A COLD FRONT DRAPED ESSENTIALLY EAST-
WEST ACROSS THE TIP OF THE MITT COUNTIES...ITS SOUTHWARD PROGRESS
PARTIALLY IMPEDED BY OUTFLOW FROM A MCS THAT IMPACTED THE
WISCONSIN/ILLINOIS BORDER REGION OVERNIGHT AND EARLY THIS MORNING
(AN IMPRESSIVE 6-8 INCHES OF RAIN ACROSS THE CHICAGO AREA). THE
COLLISION OF THIS FRONT AND NORTHWARD MOVING OUTFLOW BOUNDARY
LIKELY CONTRIBUTING TO AN AREA OF STRATUS BETWEEN M-72 AND THE
STRAITS REGION. SOUTH OF THIS LOW CLOUD AREA...TEMPERATURES HAVE
SOARED QUICKLY...ALREADY 88/68 AT OSC. MODIFYING THE 12Z APX
SOUNDING FOR THESE SURFACE PARAMETERS YIELD AN UNCAPPED 2000J/KG
MLCAPE. FARTHER UPSTREAM...SQUALL LINE REMNANTS THAT EMERGED FROM
EASTERN MONTANA FRIDAY AFTERNOON NOW SLIDING ACROSS SOUTHWEST
WISCONSIN/FAR SOUTHEAST MINNESOTA.

WATCHING A COUPLE THINGS FOR THE AFTERNOON. GIVEN QUICK
DESTABILIZATION ACROSS SOUTHERN HALF OF THE FORECAST AREA THIS
MORNING AM BECOMING INCREASINGLY CONCERNED ABOUT CONVECTIVE
DEVELOPMENT THIS AFTERNOON AS COLD FRONT SAGS INTO THIS UNSTABLE
AIR MASS...ALONG WITH LIKELY LAKE HURON BREEZE DEVELOPMENT ADDING
TO THE POTENTIAL FOCUS. SOME WARMING ALOFT FORECAST FOR THIS
AFTERNOON...BUT EXPECT WE SHOULD BE ABLE TO MAINTAIN 1000-2000J/KG
MLCAPE SOUTH OF M-32. FREEZING LEVELS ARE HIGH (ABOVE 14K FEET)
AND DEEP LAYER SHEAR NOT GREAT (25-35KT WINDS IN 700-500MB LAYER
PER APX SOUNDING). HAIL MAY NOT BE A GREAT THREAT...DOWNBURST
WINDS WITH PULSE OR LOOSELY ORGANIZED STORMS A BIGGER ISSUE. WARM
AIR MASS AND PRECIPITABLE WATER VALUES ABOVE 1.50 INCHES COULD
ALSO SPELL A LOCALLY HEAVY RAIN THREAT. SO HAVE BUMPED POPS UP
EAST OF A CAD-APN LINE. WILL ALSO WATCH REMNANTS OF UPSTREAM
SQUALL LINE FOR ADDITIONAL DEVELOPMENT/STRENGTHENING...AND SEE IF
THIS ENDS UP CLIPPING PART OF THE AREA TOWARD EVENING.

JPB

&&

.LONG TERM.../ISSUED AT 410 AM/...TONIGHT AND BEYOND

SOMEWHAT MORE ACTIVE WX TO CLOSE OUT THE WEEKEND (HOPEFULLY).
SHORTWAVE ENERGY DIGGING INTO THE NORTHERN LAKES WILL PUSH A SURFACE
LOW ACROSS LOWER MI LATE SUNDAY/SUNDAY NIGHT. SHRA/TSRA CHANCES
WILL AMP UP A BIT AS THE SYSTEM APPROACHES AND GOES THRU. THOSE
CHANCES ARE THE MAIN CONCERN.

MODELS ARE IN TWO CAMPS IN PACING THE INCOMING SURFACE LOW. PER
HPC...WILL FAVOR THE SLOWER CAMP WHICH CONTAINS THE 00Z GFS AND 12Z
ECMWF.

TONIGHT...SURFACE LOW WILL MOVE TO THE WI/IOWA BORDER AREA. GFS IS
LIKELY TOO FAR NORTH WITH THE (NOW STATIONARY) FRONT TO ITS
EAST...WHICH SHOULD BE SOMEWHERE OVER THE SOUTHERN THREE TIERS OF
COUNTIES IN SOUTHERN LOWER MI. COULD STILL BE SOME LINGERING
SHRA/TSRA IN THE SOUTH THRU DUSK...BUT THIS WILL WANE WITH LOSS OF
HEATING. ATTENTION THEN TURNS TO EXPECTED UPSTREAM MCS DEVELOPMENT.
RETURN FLOW IS STRONGEST JUST NE OF THE SURFACE LOW (THE SAME
QUADRANT WHERE SVR MCS/S ARE OCCURRING IN THE DAKOTAS THIS MORNING).
ONE OR MORE MCS/S WILL MOVE EAST/ESE FROM THE MSP/DLH AREAS
BEGINNING IN THE EVENING HOURS. OUR 850MB WINDS WILL TRY TO BACK TO
THE WSW AT 10-15KT...WHICH IS PROGRESS...BUT THAT WON/T BE ENOUGH
WARM/MOIST ADVECTION TO PRODUCE DRASTIC INSTABILITY HERE. MUCAPES
WILL STAY IN TRIPLE DIGITS...HIGHEST IN THE VICINITY OF LAKE MI. SO
ANYTHING THAT GETS HERE IN THE OVERNIGHT HOURS WILL TEND TO WEAKEN
AS IT ARRIVES. WILL BRING CHANCY POPS BACK INTO THE WESTERN AND
CENTRAL ZONES OVERNIGHT...BUT REMOVE PRECIP FROM APN/TAWAS. PARTLY
CLOUDY EARLY...INCREASING CLOUDS LATE. MIN TEMPS MAINLY 60-65
NORTHERN LOWER...55-60 EASTERN UPPER.

SUNDAY...1011MB LOW WILL CONTINUE EAST...REACHING THE MKG AREA BY
00Z. MAIN FORCING SHORTWAVE WILL MOVE FROM MN/CANADA BORDER TO
CENTRAL SUPERIOR. WARM FRONT MIGHT MAKE IT TO SAGINAW BAY...BUT THIS
FORECAST AREA SEEMS UNLIKELY TO ENTER THE WARM SECTOR. AND...PER SPC
DAY 2 OUTLOOK...THAT/S WHERE THE BEST CHANCE FOR SVR WX WILL BE. WE
WILL LIKELY SEE TWO SEPARATE ROUNDS OF POTENTIAL PRECIP...IN THE
MORNING AS DECAYING MCS MOVES THRU...AND IN THE AFTERNOON JUST AHEAD
OF THE SURFACE LOW AND AS SOUTHERN/CENTRAL LOWER SEE SUBSTANTIAL
DESTABILIZATION. THOUGH AMOUNT OF HEATING DOWNSTATE IS NOT
CERTAIN...THERE IS AT LEAST THE POTENTIAL FOR EXTREME INSTABILITY
(SBCAPE GREATER THAN 3K J/KG) DOWNSTATE. SOME OF THAT WILL BE
ADVECTED NORTHWARD VIA 10-15KT 1000-850MB WINDS. SO WILL HAVE THE
BEST INSTABILITY IN THE SOUTH...AND BEST FORCING IN THE NORTH. ALL
TOLD...50-60 POPS STILL SEEM REASONABLE. WILL ADD A MENTION OF
ISOLATED SEVERE IN THE SOUTH SUNDAY AFTERNOON/EVENING. MAX TEMPS
WILL BE LIMITED BY CLOUD COVER...WITH HIGHS IN THE MID 70S TO MID
80S.

SUN NIGHT/MONDAY...SURFACE LOW WILL CROSS LOWER MI SUNDAY
EVENING...THEN HEAD FOR THE EASTERN LAKES AND POINTS EAST. HIGH
PRESSURE WILL BUILD INTO THE CORN BELT ON MONDAY. SHRA/TSRA STILL
NEEDED ACROSS THE AREA IN THE EVENING...HIGHEST IN THE EAST. NOT
SURE WE/LL HAVE OF ANYTHING LEFT FOR THE OVERNIGHT...AND WILL HANG
ONTO CHANCE POPS ONLY FROM STANDISH TO HARRISVILLE. THAT WILL GIVE
WAY TO A DRY MONDAY...PARTLY TO MOSTLY SUNNY. MIN TEMPS 50S TO LOWER
60S. MAX TEMPS 70S TO NEAR 80F.

JZ

LATER PERIODS (MON NIGHT THROUGH THU)...MAIN FORECAST FOCUS THROUGH
THE EXTENDED FORECAST WILL BE ON CONVECTIVE POTENTIAL INTO MIDWEEK...
AS OVERALL UPPER PATTERN RECONFIGURES ITSELF FROM A BRIEF INTERLUDE
OF SHORTWAVE TROUGHING ON TUE TOWARD BUILDING HEIGHTS/SHORTWAVE
RIDGING INTO MIDWEEK. STILL APPEARS MUCH OF MON NIGHT/TUE WILL
REMAIN DRY AS LOW LEVEL RIDGING AND ASSOCIATED DRY WEDGE BUILD
THROUGH THE REGION. HOWEVER...SOME SMALL CONCERN A FEW PESKY SHOWERS
MAY MAKE AN APPEARANCE ACROSS EASTERN UPPER MON NIGHT AS STRONGER
SHORTWAVE AND ASSOCIATED WEAK COLD FRONT CROSS AREAS NORTH OF THE
BRIDGE. GIVEN ONLY MARGINAL UPPER SUPPORT AND LIMITED MOISTURE AND
LOW LEVEL CONVERGENCE...WILL LEAVE DRY FORECAST AS IS FOR NOW.
THEREAFTER...GOING FORECAST WITH INCREASING POPS INTO WED/THU LOOKS
GREAT AS ELEVATED WARM FRONT LIFTS THROUGH THE REGION...PROVIDING
ANOTHER SHOT (ALBEIT LESS INTENSE THAN THAT SEEN LAST WEEK) OF HEAT
AND HUMIDITY AS THERMAL RIDGE FOLDS INTO MUCH OF THE NORTHERN GREAT
LAKES. POTENTIAL IS THERE FOR AT LEAST SEVERAL ROUNDS OF CONVECTION
THROUGH THE MIDWEEK PERIOD AS SAID BOUNDARY LIKELY LAYS OUT ACROSS
THE AREA WITH RATHER FLAT FLOW PATTERN IN PLACE ALOFT. THIS OF
COURSE WILL SERVE TO MODULATE TEMPS (AND COULD BE SOME BIG BUST
POTENTIAL IN THERE SOMEWHERE)...BUT AT THIS JUNCTURE...GOING HIGHS
WELL INTO THE 80S LOOK JUST FINE.

LAWRENCE

&&

.MARINE.../ISSUED AT 410 AM/

A COLD FRONT IS CROSSING NORTHERN MI FROM NW TO SE THIS
MORNING...WITH SURFACE WINDS VEERING N TO NE WINDS INTO TONIGHT.
LOW PRESSURE WILL MOVE THROUGH ON SUNDAY SHIFTING WINDS FROM THE
SOUTHEAST TO THE NORTHWEST. MARINE HEADLINES ARE NOT EXPECTED.

AJS/JZ

&&

.AVIATION.../ISSUED AT 135 PM/...VALID FOR 18Z TAFS

MAIN CONCERN IS CONVECTIVE POTENTIAL AT TVC AND POSSIBLY PLN AS
UPSTREAM SQUALL LINE APPROACHES. NORTHERN END OF THE LINE MAY FALL
APART AS IT REACHES PLN (AS REFLECTED IN THE TAF)...BUT LINE COULD
REACH TVC IN THE 22Z-00Z TIME FRAME.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 23, 10:26 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT SAT JUL 23 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1126 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF
NORTHERN LOWER MICHIGAN SOUTH OF M-32.  SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HAIL FROM ONE HALF TO ONE INCH IN
DIAMETER...AND WIND GUSTS IN EXCESS OF 50 MPH.  LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY EAST OF I-75.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE TONIGHT IN NORTHWEST
LOWER AND EASTERN UPPER MICHIGAN. SOME STORMS COULD BE STRONG...WITH
WIND GUSTS TO 50 MPH...BUT MOST STORMS WILL REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...ENDING SUNDAY NIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING...MAINLY SOUTH OF M-72...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER TO THE NATIONAL WEATHER SERVICE.

JZ/JPB

The radar

The NCL Michigan radar (KAPX), 43 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oscoda

When
July 23, 2:21 PM EST
Where
Oscoda County, 1.27 mi S of Red Oak
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.682, -84.279

A family was on a tubing outing on the Au Sable River. A thunderstorm rapidly developed, and they attempted to exit the river and find shelter. They were just out of the river, when three individuals were struck by lightning. Two women were pronounced dead at the scene. A man was transported to a hospital in Saginaw in critical condition. He would survive, but require a 10-day hospital stay, and considerable physical therapy after that. The survivor had no recollection of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Oscoda2011-07-2354FemaleOutside/Open AreasDirect
Lightning, Oscoda2011-07-2354FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335418.